Jump to content
Heather Mills - Amputee Forum
bluebird

New Nerve medication -- Lyrica

Recommended Posts

Last week I started taking a new drug on the market -- Lyrica. Really fought going the medication route, but after 13 months of constant squeezing pain in my foot due to swollen nerves in the stump, I finally gave in. I HATE medication and usually can't deal with it because of the side effects. Gabapentin/Neurontin and Topamax haven't worked for me. I have noticed no side effects from Lyrica and it's actually lowered the intensity of the squeeze and giving me some much needed relief. Hope this helps someone else.

Share this post


Link to post
Share on other sites

Hi Bluebird,

I also took Lyrica for a while, but I noticed that the moods were becoming a little too down for my liking! Alas, it didn't stop, or reduce, my pain - BUT I'm glad it's working for you.

I've now stopped almost all medication, and there seems to be no difference in pain level - BUT a huge difference in the way I feel - I'm a lot more relaxed and happier.

Sue

Share this post


Link to post
Share on other sites

Hello Bluebird

So glad you have found something that helps.

I belong to a few chronic pain forums. It seems that some people are finding Lyrica to be very effective. I just want to let you know though, that lots of pain sufferers who stopped taking Lyrica have commented on the really bad withdrawels. So if and when you stop, do it very slowly.

But awesome to hear that you are feeling more pain free. That is very good news.

Ally

Share this post


Link to post
Share on other sites

I still take Tylenol 3 every night for the pain. I'm thinking of cutting back to one a night and then none at all. It just gets horendous if you can't sleep for extended periods of time. The whole world slows down. But I really don't like still being on meds after two years. The doctor says it isn't habit forming with that small amount, but I can't think it would be good for me either.

Carol

Share this post


Link to post
Share on other sites

I want to update this post to include that I have started taking Lyrica for the past month with very favorable results reducing my PLP. I take 100 MG at night and 50 MG in the morning. I feel much less anoyance pain on the medication, this past month. I had been without medication for my PLP for years, and able to work through the pain most of the time, but I would have those rainy days when I really felt it, and it would send me to a bad place that I didn't want to go.

Lyrica in my opinion was worth trying. The dosage is different for each person. The doctor left it up to me to tweek.

Share this post


Link to post
Share on other sites

Lyrica is one of the drugs my doctor prescribed for me when tney discharged me from the hospital last week. He prescribed the 75 MG caps for me. I found that my insurance will not cover the cost of them for some reason, and for the 60 caps he prescribed the cost is $160. I went ahead and had it filled, but found I really haven't needed them that often. I may have taken one cap every other day for nerve ending pains. Does seem to work really well for me so far when I get to hurting bad. If what little pain I have been having from my nerve endings, then they should last me a good while.

Share this post


Link to post
Share on other sites

I haven't tried Lyrica, but do take Topamax for nerve pain. Being a traumatic amputee may make me have this problem, don't really know, but I have neuromas in the bottom of my leg. My doc says they are the nerves trying to figure out where to reconnect and they just ball up into painful knots. I first thought my limb was causing the pain, but after feeling around on my leg and many adjustments to my prosthesis, realized it was my leg that was so painfully sore. Now I am receiving trigger point injections to relieve the pain. If you can feel small painful knots around the bottom of your limb, it's possible they may be neuromas. It took me so long to figure out why I was hurting and blaming it on my prosthesis when it was really just nerves and oral medication doesn't help this problem, I thought I'd share this information with others.

Share this post


Link to post
Share on other sites

I used Lyrica for about three months. I didn't get depressed form it. In fact I got just the opposite! I got euphoric! I was also getting addicted to the feeling.

I was on heavy pain killers at the time as well. May have been that the were working together to give me that feeling. It was quite nice considering I was bound to a hospital bed in my living room. Not a fun thing! I opted to be taken off of them because I too do not like meds and I knew that this was not right. I am however a narcotic addict now. I haven't had them for a while but, I sure would if they were around. My Dr's had me on Loritab 2, 4 to 6 times a day. Before I was finally cut off I had been on them at that dose for 9 months! One time the pain Dr. prescribed me a bottle of 280 pills! ~~Heaven, I was in Heaven! ~~

You do have to get away from Lyrica gradually or you will have bad withdrawals! I tried to just stop the first time and I was in pain and depressed to the point of uncontrollable crying. I am one of those guy's who doesn't cry much but this time a baby would have said "Hey man, get over it already! You big baby!"

Share this post


Link to post
Share on other sites

hi all, i have just been prescribed lyricanever had any meds for the plp before, but they were getting very bad, lasting 9 hours & always at night. no sleep, you all know what i mean.

anyway i went to the doc & she gave me the lyrica, i made the mistake of reading all the stuff on the leaflet & i'm thinking god i hope i don't get all these!!! so i think i will just go ahead with them & see how it goes.

i htink that i'm more woried about the addiction side of it really, i'll see how it goes anyway

regards

maggie

Share this post


Link to post
Share on other sites

I have used Lyrica for about 6 months now for the phantoms. It works well for that, but I have noticed short term memory side effects, which seems to be one of the more common published issues. I tried Gabrapentin before that and couldnt take it- made me very stressed.

I have never been a ADD, but I also have more trouble staying focused on the task. My Dr. is weaning me off of it now, with a long term decrease in dosage from 150 to 75mg. He wrote out a chart that has me taking the 75mg a day for a couple days a week, with increasing frequancy over 6 weeks. I just hope the phantoms dont come back- I'm not sure which is worse.

We are all a bit in different situations, but it helps to hear how others are dealing with it. Good luck to everyone.

Share this post


Link to post
Share on other sites

I tried Lyrica as well and decided that the side affects were not worth any pain relief. My PP has started to subside , but it is still there , just not as intense.

Share this post


Link to post
Share on other sites

I am on 900mg of Gabapentin a day and i still get phantom pains but not every day. Maybe i should ask my doctor to prescribe me something else?.

Share this post


Link to post
Share on other sites

been on lyrica a month, seems to be doing good, not had so much as a squeeze from the stump, so i will keep on taking them

maggie

Share this post


Link to post
Share on other sites

I just had to go off of Lyrica because I ran out of the script and the doctor is waiting to write me more. I didn't think it was helping a whole lot when I was on it, but now that I am off, I know that it was. It was helping to keep down the bad "twitches" that I get. Now that I don't have anymore, I am having the hardest time even going to work because the twitches hurt so bad. I am having surgery on the 21st to remove a neuroma. I really hope that helps and takes care of my problems so I can go off of all the stupid meds.

Share this post


Link to post
Share on other sites

I took Lyrica for about 6 months and was recently "weaned off" by my Dr. I still have occasional twitches from the Phantoms, but not like I had in the beginning. Lyrica really worked well for me in controlling the phantoms. For those just starting, it really takes about a month before its fully working. It doesnt really stop the phantoms, but it takes the edge off so that you can sleep and function during the day. For me, the biggest side effect was short term memory loss. It was very noticable for a while and once I got off of it, I feel much more in control of my memory. The other thing you need to be cautious of is to never stop cold turkey. If your Dr RX runs out or insurance is dragging on approval, get the pharmacy to give you some "loaners" for a week to get you by. My Dr weaned me off over the course of about 6 weeks. Good luck to you all.

Share this post


Link to post
Share on other sites

Am wondering what side effects any of you have had from taking nerve medications such as Lyrica, etc.?

Once you read the side effects from taking any of these medications, it's pretty scary. The last thing any of us need with sockets, is weight gain or bloating. Have any of you had that happen? Or can you tell me what your experiences with it or other nerve medications are?

I've never taken anything for nerve pain, so I don't have any experience with it at all. Please let me know what you think...thank you.

Flip

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×